Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Albuquerque, NM

June 17, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2004, 6:30 PM MDT for Union County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 6:30 PM MDT (00:30 UTC)
Expired
Jun 17, 2004, 7:30 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:35 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS55 KABQ 180030
SVRABQ
NMC059-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES NORTH OF SENECA...OR ABOUT 34 MILES   
  NORTH OF CLAYTON...MOVING EAST AT 15 MPH. ANOTHER SEVERE  
  THUNDERSTORM WAS LOCATED 4 MILES EAST OF DES MOINES ALSO MOVING 
  EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FOLSOM AND RURAL AREAS OF
  NORTHEAST UNION COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING
FOR NORTHEASTERN NEW MEXICO.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3696 10399 3653 10397 3657 10302 3700 10302
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:30 PM MDT, 4 hours earlier.

Area forecast discussion, Jun 17, 2:30 PM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT THU JUN 17 2004

.DISCUSSION...BROAD RIDGE ALOFT CENTERED OVER THE SE U.S. WILL BUILD
W OVER THE AREA THROUGH THE WEEKEND. HOWEVER...AT THE SAME TIME A
SURFACE COLD FRONT WILL DROP INTO NE NM LATE FRI AND FRI NIGHT AND
PRESS S AND W BY SAT. GENERALLY WEAK W FLOW FOR NEXT WEEK WITH A
WEAK DISTURBANCE POSSIBLE AROUND MIDWEEK.

LOOKING LIKE ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER THE
REMAINDER OF THIS PM THROUGH THE EVENING OVER THE EC AND NE PLAINS.
ACTIVITY SHOULD LINGER CLOSE TO MIDNIGHT IN THE FAR NE. CONTINUED
DRY IN THE W. GOT A BRIEF E WIND AROUND SUNRISE THIS AM IN ABQ AND
COULD SEE THE SAME THING FRI EARLY AM IF SUFFICIENT CONVECTION
ACROSS THE E TONIGHT. WILL NOT PUT INTO THE FORECAST AT THIS POINT
THOUGH. SOMETHING FOR THE EVENING SHIFT TO CONSIDER.

MAY BE A BIT LESS ACTIVE ON FRI WITH HEIGHTS AND THICKNESSES RISING
A BIT WITH WARMER MID LEVELS PROVIDING A BETTER CAP. BUT NOT STRONG
ENOUGH TO GO WITH A RAIN FREE FORECAST. THUS WILL KEEP SLIGHT CHANCE
POPS IN FOR MUCH OF THE EAST. SURFACE FRONT STILL FORECAST TO MOVE
S AND W ACROSS THE ERN PLAINS FRI NIGHT AND MAY PUSH INTO THE RIO
GRANDE VALLEY BY EARLY SAT AM. WILL PUT E WINDS INTO THIS AREA.

UPTICK IN CONVECTION THEN POSSIBLE FOR SAT WITH ADDED LOW LEVEL
MOISTURE ACROSS THE E. COULD EVEN BE AN ISOLATED STORM BETWEEN THE
DIVIDE AND CNTRL MOUNTAINS BUT WILL HOLD OFF FOR NOW. MODELS
CONTINUE TO HINT AT SOME MOISTURE FROM OLD MEXICO PERHAPS MOVING
INTO THE STATE ON SUN. THUS COULD BE A FAIRLY ACTIVE WEEKEND.

NEXT UPSTREAM DISTURBANCE SCHEDULED FOR MID WEEK. A MOSTLY DRY DAY
AHEAD OF THIS FEATURE MON THEN ANOTHER UPSWING FOR TUE AND WED.
CHJ/DP
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 052/091 053/092 053 40000
GALLUP.................... 044/088 042/089 043 40000
GRANTS.................... 042/090 043/088 045 40000
GLENWOOD.................. 044/095 046/095 050 40000
CHAMA..................... 039/080 040/080 040 40111
LOS ALAMOS................ 050/087 048/084 048 40000
RED RIVER................. 038/072 038/070 038 40111
TAOS...................... 045/084 044/081 044 40100
SANTA FE.................. 049/088 051/084 050 40000
SANTA FE AIRPORT.......... 052/090 054/088 052 40000
ESPANOLA.................. 046/093 046/090 046 40000
ALBUQUERQUE HEIGHTS....... 062/094 064/092 065 40000
ALBUQUERQUE VALLEY........ 057/095 057/093 059 40000
ALBUQUERQUE FOOTHILLS..... 061/092 062/089 062 40000
ALBUQUERQUE WEST MESA..... 060/094 064/092 063 40000
SOCORRO................... 053/096 057/096 056 40000
SANDIA PARK/CEDAR CREST... 056/087 057/085 056 40000
MORIARTY/ESTANCIA......... 049/090 047/087 049 40100
CARRIZOZO................. 057/095 059/091 058 40100
RUIDOSO................... 054/088 059/084 058 40111
RATON..................... 048/083 048/080 047 40222
LAS VEGAS................. 050/084 048/081 050 40111
ROY....................... 054/082 052/082 052 40312
CLAYTON................... 058/080 055/080 057 40312
SANTA ROSA................ 060/096 058/090 058 40211
TUCUMCARI................. 064/092 064/090 065 40312
FORT SUMNER............... 064/095 062/092 062 40211
CLOVIS.................... 063/094 063/089 063 40311
PORTALES.................. 063/095 064/090 065 40311
ROSWELL................... 067/100 066/095 066 40211
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

40/46
Hazardous weather outlook, Jun 17, 6:00 AM MDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 17 2004

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
EASTERN PLAINS OF NEW MEXICO THIS AFTERNOON AND EARLY THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING OVER NORTHEASTERN NEW MEXICO. A SLIGHT RISK OF SEVERE
THUNDERSTORMS CONTINUES OVER NORTHEAST NEW MEXICO AND ACROSS
PORTIONS OF THE EAST CENTRAL PLAINS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM AROUND 200 PM TO 800
PM FOR UNION...HARDING...QUAY...CURRY...ROOSEVELT...EASTERN
COLFAX...SAN MIGUEL...GUADALUPE...AND DE BACA COUNTIES.  SPOTTER
ACTIVATION MAY BE REQUIRED OVER COLFAX AND UNION COUNTIES FRIDAY
AFTERNOON AND EVENING...AND OVER COLFAX...UNION...MORA...
HARDING...SAN MIGUEL...QUAY...AND CURRY COUNTIES SATURDAY AFTERNOON
AND EVENING. I

In the hours before

Local storm report, Jun 17, 4:34 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
434 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             LOGAN                   35.36N 103.44W
06/17/2004  1.00 INCH        QUAY               NM   FIRE DEPT/RESCUE

&&

DPORTER
Local storm report, Jun 17, 4:59 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             10 S SAN JON            34.97N 103.33W
06/17/2004  1.75 INCH        QUAY               NM   PUBLIC

&&

DPORTER
Local storm report, Jun 17, 5:07 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
507 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 W NARA VISA           35.61N 103.22W
06/17/2004  0.88 INCH        QUAY               NM   TRAINED SPOTTER

&&

DPORTER
Local storm report, Jun 17, 5:12 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 NW NARA VISA          35.66N 103.16W
06/17/2004  1.00 INCH        QUAY               NM   TRAINED SPOTTER

&&

DPORTER/CHJ
Local storm report, Jun 17, 6:12 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             DES MOINES              36.76N 103.83W
06/17/2004  0.75 INCH        UNION              NM   PUBLIC

&&

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:59 PM MDTSevere Thunderstorm WarningABQUnion46 min
Jun 18, 2:49 PM MDTSevere Thunderstorm WarningABQChaves56 min
Jun 18, 3:23 PM MDTSevere Thunderstorm WarningABQColfax67 min
Jun 18, 4:00 PM MDTSevere Thunderstorm WarningABQCurry60 min
Jun 18, 4:26 PM MDTSevere Thunderstorm WarningABQRoosevelt64 min
Jun 18, 4:40 PM MDTSevere Thunderstorm WarningABQColfax50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.